Several years ago I started taking a muscle-relaxant medication called Baclofen and from the very beginning I noticed that I needed to wee more frequently and urgently. My doctors didn’t seem surprised by this and apparently it’s not an uncommon side-effect. I quickly got used to it and it wasn’t a big issue.
But over the last year or so I’ve been having other bladder difficulties that have been a problem. More and more often I’ve ended up with wet pants after ticcing fits when I’d been moving around a lot. I ignored this for a while and just put it down to the Baclofen. But when I went for Botox in my hands last month I mentioned it to the neuro-physiologist. He didn’t think my medication was to blame, and suggested I get it properly checked out.
Today, supported by Fat Sister, I went for ‘urodynamic testing’, which basically means putting my bladder through its paces to see what’s going on. This included having a catheter put in to monitor my urination, and weeing into a special toilet to measure the amount that came out. Some of the tests felt quite hi-tech and produced intricate computer images. Some were much simpler.
For the most basic test the nurse filled my bladder with sterile water and put loads of paper mats on the floor. Then, along with Fat Sister, she helped me stand. Next she asked me to cough, first once, and then five times. The idea was to see if any liquid leaked out and ended up on the floor when my body moved. It did, in fact quite a lot did!
This explains why I’ve been getting wet knickers. It’s called stress incontinence and is caused by weakened muscles in the pelvic floor. When I move suddenly (which I obviously do a lot because of my tics) wee leaks out.
Although I knew this was what had been happening – and it wasn’t a surprise – there was something quite shocking about seeing loads of liquid ending up on the floor. My tics reacted with their usual diplomacy and dignity, and several times today I’ve chanted: “I pissed on the floor”.
The nurse wasn’t really able to explain why my muscles had weakened. It’s possible Baclofen’s contributed to it but she also said that if you have any muscles that do funny things – and I’ve definitely got a lot – there’s no reason why the muscles linked to the bladder shouldn’t do funny things as well.
She’s referred me to a specialist physiotherapist who’ll hopefully be able to help with muscle strengthening exercises.
While this is all very personal, and not something I’d naturally be inclined to share with the world, when I started writing this blog I promised myself I’d be honest and open about my experiences. Today, pissing on the floor’s been part of this experience and it didn’t feel right to edit it out.